Thunderstorm Wind, Sevier
- When
- May 3, 11:35 PM CST
- Where
- Sevier County, 0.6 mi NW of Horatio
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 33.937, -94.356
Trees and power lines were blown down in Horatio.
Very warm, moist, and humid air spread back north across East Texas, North Louisiana, Southwest Arkansas, and Southeast Oklahoma during the afternoon hours of May 3rd, along a strong southerly low level jet. This resulted in a moderately unstable air mass across the region, which lingered during the evening hours across Southeast Oklahoma, ahead of a upper trough that moved across the Southern…
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SHV wrote it up.
Very warm, moist, and humid air spread back north across East Texas, North Louisiana, Southwest Arkansas, and Southeast Oklahoma during the afternoon hours of May 3rd, along a strong southerly low level jet. This resulted in a moderately unstable air mass across the region, which lingered during the evening hours across Southeast Oklahoma, ahead of a upper trough that moved across the Southern Plains. This trough enhanced large scale forcing along the dryline across Central Oklahoma and North Texas, with scattered strong to severe thunderstorms developing over these areas, which shifted east northeast into the unstable air across portions of Northeast Texas, Southeast Oklahoma, and Southwest Arkansas during the late evening and early morning hours of the 14th. Numerous reports of damaging winds were received across these areas before the storms diminished during the early morning hours of the 4th.
These storms left behind a cold pool surface boundary across portions of East Texas, extreme Northwest Louisiana, and South-central Arkansas, which focused additional severe thunderstorm development from the late morning through the afternoon hours of the 4th, as large scale forcing again increased with the approaching upper trough atop the moderately unstable air mass along this mesoscale boundary. Additional reports of damaging winds were received across South-central Arkansas, North Louisiana, and Deep East Texas from these storms, before they spread southeast into Eastern and Southern Louisiana and Mississippi by mid and late afternoon.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at May 3, 8:27 PM CST, 3 hours 8 minutes earlier.
Area Forecast Discussion National Weather Service Shreveport LA 927 PM CDT Mon May 3 2021 .UPDATE... Slightly adjusted overnight lows, and adjusted the diurnal trend to account for the latest observations and high-res guidance. /44/ && .PREV DISCUSSION... /issued 701 PM CDT Mon May 3 2021/ AVIATION... While the entire region is under VFR conditions, things will begin to quickly deteriorate with coming weather. Expect MVFR ceilings to begin creeping east, with VFR ceilings area-wide by 04/06z. Behind that, shower and thunderstorm activity will begin expanding as well. VCTS will begin at KTYR by 04/03z, and reach KMLU by 04/09z. Ceilings may drop into IFR category as the thickest clouds move overhead. Visibility will also likely drop with the heaviest rain activity. Expect gradual clearing behind these thunderstorms, with VFR conditions likely into the next TAF package. /44/ PREV DISCUSSION... /issued 207 PM CDT Mon May 3 2021/ SHORT TERM.../Tonight through Tuesday Night/ Convection to develop along a dryline across central Texas this evening and progress east into northeast Texas and southeast Oklahoma by midnight. Falling heights due to an approaching upper-trough aloft will generate steep mid-level lapse rates conducive for strong supercells. Additionally, instability generated from an environment rich in low-level moisture could support long-track supercells. All severe hazards will be possible including large hail, damaging winds, and isolated tornadoes. Additionally, locally heavy rainfall can be expected. The severe weather threat is forecast to diminish toward daybreak. Overnight convection to modify the atmosphere significantly, especially north of interstate 20 allowing for any lingering convection to remain mostly sub-severe from daybreak through mid- morning. However, frontal boundary across the region to serve as the trigger for convection late in the morning into the afternoon hours. Some storms could produce hail, damaging winds, and isolated tornadoes mainly across north-central and northeast Louisiana. Location of initial convection will be based on the placement of the frontal boundary as it moves east across north Louisiana with severe threat ending during the early evening hours as convection further strengthens and translates east across the Mississippi River. Otherwise, conditions to improve with skies clearing Tuesday night with overnight lows in the lower to middle 50s. 05 LONG TERM.../Wednesday through Monday/ Quieter weather for Wed through the end of the work week. A weak disturbance will move into the Plains Wed Night into Thu bringing with it a reinforcing shot of cooler, drier weather on Thu into Thu Night but there will not be enough moisture for any precipitation to speak of. Instead, much cooler and below normal temperatures will be felt, especially at night from Wed and Thu Nights. Looking upstream for the weekend, upper ridging across the Intermountain West and across the Great Plains will quickly flatten out for Sat into Sunday as near zonal flow becomes southwesterly aloft by Monday into response to our next storm system digging its way across the Pacific Northwest. Kept slight chance pops in the forecast for Sat/Sat Night, only upping pops to low end chance variety for Sunday through Monday as some temporal issues are plaguing the models concerning features to warrant anything higher than chance pops this far out in the forecast. What is certain is a quick warming trend this weekend into early next week with higher dewpoints and higher humidities, what is more typical for the second week of May. 13 && .PRELIMINARY POINT TEMPS/POPS... SHV 74 82 55 78 / 40 60 0 0 MLU 73 83 56 76 / 30 80 20 0 DEQ 68 75 49 74 / 70 20 0 0 TXK 72 78 52 75 / 50 30 0 0 ELD 71 82 52 75 / 40 60 10 0 TYR 70 77 53 76 / 40 20 0 0 GGG 72 78 52 76 / 40 30 0 0 LFK 74 81 55 79 / 30 60 10 0 && .SHV WATCHES/WARNINGS/ADVISORIES... AR...None. LA...None. OK...None. TX...None. && 05/13/44
Hazardous Weather Outlook National Weather Service Shreveport LA 1206 PM CDT Mon May 3 2021 ARZ050-051-059>061-070-071-OKZ077-TXZ096-097-108>112-124>126-136- 137-041200- Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette- McCurtain-Red River-Bowie-Franklin-Titus-Camp-Morris-Cass-Wood- Upshur-Marion-Smith-Gregg- 1206 PM CDT Mon May 3 2021 This Hazardous Weather Outlook is for portions of southwest Arkansas, southeast Oklahoma and northeast Texas. .DAY ONE...This Afternoon and Tonight... Strong southerly winds of 15-20 mph with gusts of 25-30 mph will be felt through early this evening. Therefore, a Lake Wind Advisory is in effect. A potential volatile atmosphere will exist later this evening across North Texas and Eastern Oklahoma where severe thunderstorms are expected to erupt. These storms will move into Northeast Texas and Southeast Oklahoma this evening with the potential for very large hail, damaging thunderstorm wind gusts and isolated tornadoes. Locally heavy rainfall will also accompany these storms. The threat should diminish near the predawn hours. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday... Showers and thunderstorms will be ending Tuesday morning behind a strong cold front. Pleasant weather is expected through the end of the work week, with thunderstorm chances returning for this weekend. .SPOTTER INFORMATION STATEMENT... Activation of emergency management personnel...amateur radio operators...and storm spotters will be needed for tonight. Please relay any information about observed severe weather to the NWS while following all local, state, and CDC guidelines. ARZ072-073-LAZ001>006-010>014-017>022-TXZ138-149>153-165>167- 041200- Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto- Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn- Grant-Caldwell-La Salle-Harrison-Cherokee-Rusk-Panola-Nacogdoches- Shelby-Angelina-San Augustine- 1206 PM CDT Mon May 3 2021 This Hazardous Weather Outlook is for portions of south central Arkansas, southwest Arkansas, north central Louisiana, northwest Louisiana, east Texas and northeast Texas. .DAY ONE...This Afternoon and Tonight... Strong southerly winds of 15-20 mph with gusts of 25-30 mph will be felt through early this evening. Therefore, a Lake Wind Advisory is in effect. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday... Strong to severe thunderstorms will be possible along and ahead of a cold front Tuesday morning through the late afternoon hours. Primary threats will be damaging winds, large hail, and locally heavy rainfall. An isolated tornado cannot be ruled out. Pleasant weather is expected through the end of the work week, with thunderstorm chances returning for this weekend. .SPOTTER INFORMATION STATEMENT... Activation of emergency management personnel...amateur radio operators...and storm spotters will be needed for Tuesday. Please relay any information about observed severe weather to the NWS while following all local, state, and CDC guidelines. 13
Special Weather Statement
National Weather Service Shreveport LA
927 PM CDT Mon May 3 2021
OKZ077-040315-
McCurtain OK-
927 PM CDT Mon May 3 2021
...SIGNIFICANT WEATHER ADVISORY FOR MCCURTAIN COUNTY UNTIL 1015 PM
CDT...
At 927 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Rattan to 10 miles east of Cloudy to 7
miles east of Raymond Gary State Park. Movement was northeast at 60
mph.
Penny size hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Broken Bow, Wright City, Valliant, Millerton, Plunketville,
Smithville, Hochatown, Watson, Battiest, Pickens, Mount Herman,
Sherwood, Glover, Slim, Bethel, Oak Hill, Ringold, Golden and Rufe.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Severe Thunderstorm Watch remains in effect until 400 AM CDT for
southeastern Oklahoma.
LAT...LON 3451 9446 3409 9448 3394 9515 3424 9515
3425 9505 3451 9505
TIME...MOT...LOC 0226Z 239DEG 53KT 3425 9541 3425 9511 3398 9513
15PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1144 PM CDT MON MAY 3 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1135 PM TSTM WND DMG MOUNT VERNON 33.17N 95.22W
05/03/2021 FRANKLIN TX 911 CALL CENTER
SEVERAL TREES DOWN.
&&
ASPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1159 PM CDT MON MAY 3 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1159 PM TSTM WND DMG 1 N MOUNT PLEASANT 33.18N 94.97W
05/03/2021 TITUS TX 911 CALL CENTER
SEVERAL TREES DOWN.
&&
ASSpecial Weather Statement
National Weather Service Shreveport LA
1159 PM CDT Mon May 3 2021
ARZ050-059-OKZ077-TXZ096-040600-
Sevier AR-Little River AR-McCurtain OK-Red River TX-
1159 PM CDT Mon May 3 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LITTLE RIVER...
SEVIER...SOUTHEASTERN MCCURTAIN AND NORTHEASTERN RED RIVER COUNTIES
UNTIL 100 AM CDT...
At 1159 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles northeast of Clarksville to 10 miles
south of Idabel to 8 miles north of De Kalb. Movement was northeast
at 45 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
De Queen, Horatio, Idabel, Broken Bow, Lockesburg, Winthrop, Gillham,
Arkinda, Haworth, Eagletown, Silver Ridge, Moon, Cerrogordo,
Goodlake, Geneva, Central, Goodwater, Shinewell, America and Provo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Severe Thunderstorm Watch remains in effect until 400 AM CDT for
southwestern Arkansas...southeastern Oklahoma...and northeastern
Texas.
LAT...LON 3419 9412 3397 9407 3366 9456 3368 9459
3366 9459 3368 9462 3366 9465 3367 9467
3368 9464 3370 9464 3368 9469 3370 9474
3365 9475 3364 9507 3419 9472
TIME...MOT...LOC 0458Z 227DEG 41KT 3373 9499 3375 9479 3363 9465
15PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1212 AM CDT TUE MAY 4 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1210 AM TSTM WND GST DE KALB 33.51N 94.62W
05/04/2021 E60 MPH BOWIE TX FIRE DEPT/RESCUE
&&
ASThe Western Arkansas radar (KSRX), 151 km away, was scanning. The volume nearest the first event began at 05:35 UTC.
9 thunderstorm wind. Local standard time, as filed.
Trees and power lines were blown down in Horatio.
Numerous trees and power lines were downed across much of Little River County. A tree fell on a home on North Stewart Street in Ashdown. Numerous power poles and lines were snapped on LR 35, trapping a vehicle.
Multiple trees were downed on Highway 71 near Lockesburg.
Multiple trees were downed across Highway 71 in the Falls Chapel community.
Several trees were downed across Central Sevier County.
The roof of the Sewage Treatment Plant in South Nashville was peeled off by strong winds. The Nashville Fire Department removed trees that blocked many county roads and main highways in the Nashville area. A power pole was knocked down and had to be replaced by electric crews.
Several trees were downed in the Nashville area, including Highway 371 near Longview Road, Highway 278 near Jamison Road, and Highway 355 at Mine Creek. A tree also fell on a home in Nashville.
Numerous large limbs were downed in the historic Washington State Park. A large pine tree was also blown down in the Pioneer Cemetery.
Shingles were blown off of a building just south of El Dorado. Report from mPING.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arkansas in 2021Every state in 2021This day in weather historyWarnings in Arkansas, May 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 947230, 947232, 947235, 947236, 947237, 947241, 947245, 947252, 947254.